For people with depression and other mental health issues, medication can offer welcome relief. One drug commonly used to treat depression is Zoloft.
Zoloft is a prescription drug that belongs to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs). Like other SSRIs, this medication works by changing how your brain cells reabsorb the neurotransmitter serotonin.
If your doctor gives you this medication, you may wonder if it’s safe to drink alcohol during treatment. Read on to learn why mixing alcohol with Zoloft is not recommended. We’ll also explain the impact alcohol can have on your depression with or without medication.
Zoloft and alcohol
Studies on alcohol and Zoloft have shown little data. But this doesn’t mean that mixing the two substances is safe. In fact, the U.S. Food and Drug Administration recommends avoiding alcohol while you take Zoloft.
This is because Zoloft and alcohol both affect your brain. Zoloft works specifically on your neurotransmitters. It enhances your brain’s message exchange system. Alcohol is a depressant, meaning it inhibits the exchanges in your brain. This depressant action explains why some people have trouble thinking and doing other tasks when they drink.
Drinking alcohol can have these effects on your brain whether you take medication or not. But when you take medications that also affect how the brain works, such as Zoloft, drinking can complicate the effects. These complications are called interactions.
Alcohol and Zoloft are both drugs. Taking more than one drug at a time can increase your risk of negative interactions. In this case, alcohol can make the side effects of Zoloft worse. These increased effects can include:
- suicidal thoughts
A study in the Journal of Analytical Toxicology reports that people who took Zoloft experienced drowsiness and sedation from the drug. The risk of drowsiness is higher if you take larger doses of Zoloft, such as 100-mg doses. However, Zoloft can cause drowsiness at any dosage.
Alcohol can also cause sedation and may enhance these effects from Zoloft. That means if you mix alcohol and Zoloft, you may experience the drowsy effects more quickly than someone who drinks the same amount of alcohol who does not take Zoloft.
What to do
Avoid alcohol completely while you take Zoloft. Even a single drink can interact with your medication and cause unwanted side effects. The combination of alcohol and Zoloft can cause side effects, and drinking alcohol can make your depression worse. In fact, if you have depression, your doctor will likely tell you not to drink alcohol even if you don’t take Zoloft.
You should also never skip doses of your medication to drink alcohol. Doing this can make your condition worse, and the drug will also likely still be in your body. That means you could still have a dangerous reaction.
Alcohol and depression
Drinking alcohol is not recommended if you have depression. This is because alcohol is a depressant, so drinking it can make your condition worse. And heavy drinking can send you in a downward spiral in terms of your mental health. Remember, depression is more than just sadness. Alcohol can make all of the following symptoms of depression worse:
- feelings of worthlessness
- tiredness or insomnia (trouble falling or staying asleep)
- weight gain or weight loss
- loss of appetite
Even if you take Zoloft for a condition other than depression, it still may not be safe for you to drink alcohol. You may still have the risk of increased depression from alcohol. This is because depression is a common symptom of other related health problems, such as OCD and PTSD, that Zoloft treats.
You should not mix alcohol with Zoloft. Combining the two can make you feel very drowsy, which can be dangerous. The combination can also raise your risk of other dangerous or unpleasant side effects from Zoloft.
Even if you don’t take Zoloft, you should not drink alcohol if you have depression. This is because alcohol is a depressant. Drinking it may make your symptoms of depression worse. If you have depression and can’t control your drinking, ask your doctor for help.